Hail, Woodford
- When
- May 30, 4:32 PM CST to 4:37 PM CST
- Where
- Woodford County, Secor
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.730, -89.130
An upper-level disturbance triggered widely scattered thunderstorms across central Illinois during the late afternoon and evening of May 30th. Some of the cells produced hail as large as quarters near Saybrook in McLean County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An upper-level disturbance triggered widely scattered thunderstorms across central Illinois during the late afternoon and evening of May 30th. Some of the cells produced hail as large as quarters near Saybrook in McLean County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 30, 1:57 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 257 PM CDT Thu May 30 2019 .SHORT TERM...(This evening through Friday) ISSUED AT 257 PM CDT Thu May 30 2019 Weak NW-SE oriented surface trough extending from near Moline to just north of Lafayette, Indiana is triggering widely scattered convection this afternoon. An upper low centered further west over Iowa will provide additional lift along the boundary and should result in scattered showers/storms across much of the KILX CWA late this afternoon into early this evening. Based on radar trends and latest HRRR forecast, it appears convection will be most focused from Bloomington E/SE to Paris over the next few hours. Have therefore gone with 40 PoPs across this corridor, with 20-30 PoPs elsewhere. The convection will gradually dissipate this evening, followed by mostly clear and dry conditions overnight. Once the upper low passes to the east, short-wave ridging in its wake will provide mostly sunny and warm weather on Friday with highs in the lower 80s. && .LONG TERM...(Friday night through Thursday) ISSUED AT 257 PM CDT Thu May 30 2019 The first part of the extended will be dominated by deep upper troughing over eastern Canada into New England...resulting in northwesterly flow across the Midwest. A short-wave trough embedded within the flow will track from southern Saskatchewan Friday morning into Illinois by Saturday. As this feature approaches, an associated cold front will interact with a moderately unstable/sheared environment to produce scattered thunderstorms during the afternoon and evening. With SBCAPE values progged to range from 1500-2500J/kg and 0-6km bulk shear of 30-40kt, think a few strong storms with large hail/damaging wind gusts will be possible. As such, SPC has highlighted locations north of the I-70 corridor for a Marginal Risk for severe on Saturday. Once the cold front passes, Canadian high pressure will build southward into the region and provide a period of cooler/drier weather for Sunday through Tuesday. After that, a return to unsettled conditions appears likely for the middle and end of next week as upper ridging tries to build back into the Midwest. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1231 PM CDT Thu May 30 2019 Diurnal Cu field has developed across central Illinois early this afternoon...with MVFR ceilings at both KBMI and KCMI. Ceilings will rise to VFR at all TAF sites over the next 1-2 hours, followed by widely scattered convection later this afternoon. Based on latest satellite/radar trends showing enhanced Cu along a trough axis near the I-80 corridor, have added a period of VCTS after 20z at the I-74 terminals and further south to KSPI after 22z. Any convection that develops will dissipate after sunset with mostly clear skies expected through the remainder of the period. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Barnes
Hazardous Weather Outlook National Weather Service Lincoln IL 300 PM CDT Thu May 30 2019 ILZ027>031-037-312000- Knox-Marshall-Peoria-Stark-Tazewell-Woodford- 300 PM CDT Thu May 30 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are possible this evening, but they are not expected to be severe. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms are expected Saturday morning through evening. Some of these could be strong or locally severe Saturday afternoon and evening. Additional thunderstorms are possible Tuesday night and Wednesday. Severe weather is currently not expected. Moderate flooding will continue along the Illinois River from Peoria upstream, with steady rises through the first part of the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ036-040-041-047-049-050-312000- Cass-Fulton-Mason-Morgan-Schuyler-Scott- 300 PM CDT Thu May 30 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are possible this evening, but they are not expected to be severe. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms are expected Saturday afternoon and evening. Some of these could be strong or locally severe. Additional thunderstorms are possible Tuesday night and Wednesday. Severe weather is currently not expected. Major flooding will continue along the Illinois River from Beardstown downstream, and will crest close to record levels around Monday. Major flooding will continue along the La Moine River into the weekend, with moderate flooding on the Spoon River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ042-048-051>054-061-312000- Christian-Logan-Macon-Menard-Moultrie-Sangamon-Shelby- 300 PM CDT Thu May 30 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are possible this evening, but they are not expected to be severe. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms are expected Saturday afternoon and evening. Some of these could be strong or locally severe. Additional thunderstorms are possible Tuesday night and Wednesday. Severe weather is currently not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-043>046-055>057-312000- Champaign-Coles-De Witt-Douglas-Edgar-McLean-Piatt-Vermilion- 300 PM CDT Thu May 30 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are possible this evening. A few of these could briefly be strong to severe, with hail and strong winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms are expected Saturday morning through Saturday evening, as well as Tuesday night and Wednesday. Severe weather is currently not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. The most likely time frame is 4 pm to 8 pm. ILZ062-063-066>068-071>073-312000- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 300 PM CDT Thu May 30 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are possible this evening. A few of these could briefly be strong to severe, with hail and strong winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms are expected Saturday afternoon and evening, as well as Tuesday night and Wednesday. Severe weather is currently not expected. Minor flooding will continue along the Wabash River from Palestine upstream, while flooding may redevelop at Clay City by Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. The most likely time frame is 4 pm to 8 pm. Shimon
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1149 AM CDT THU MAY 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 SW EFFINGHAM 39.09N 88.59W
05/30/2019 M2.32 INCH EFFINGHAM IL CO-OP OBSERVER
&&
JRPSpecial Weather Statement National Weather Service Lincoln IL 512 PM CDT Thu May 30 2019 ILZ027>031-037-038-310015- Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Pekin, Bloomington, and Normal 512 PM CDT Thu May 30 2019 ...FUNNEL CLOUDS POSSIBLE INTO EARLY EVENING... At 505 PM, trained weather spotters reported a funnel cloud north of Goodfield. Atmospheric conditions exist today near and north of the I-74 between Galesburg and Bloomington, that favor the possible formation of weak circulations on a pre-existing boundary. Some of these circulations are occurring underneath developing showers and thunderstorms, where a funnel cloud may develop. Low hanging clouds can also appear to dip up and down at times, but they will not show signs of any rapid rotation. An actual funnel cloud will exhibit spinning in a counter-clockwise direction. In rare instances, these funnels may briefly touch down. Stay alert and be prepared to move to a safe shelter if a funnel cloud approaches the ground. 25
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
515 PM CDT THU MAY 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FUNNEL CLOUD 1 N GOODFIELD 40.64N 89.27W
05/30/2019 WOODFORD IL TRAINED SPOTTER
RELAYED BY WOODFORD CO. EMA
&&
25The Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824430, 824431.